Kentucky, 2016

Wildfire in Kentucky, October 29, 2016

October 29, 2016 · NWS JKL · 1 event in 1 county or zone

Abnormally dry conditions throughout the fall season led to an increase in brushfires by the end of October. One of these fires in Bell County, near Beverly, became large enough for volunteer fire departments to begin battling.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Abnormally dry conditions throughout the fall season led to an increase in brushfires by the end of October. One of these fires in Bell County, near Beverly, became large enough for volunteer fire departments to begin battling.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Oct 29, 9:49 AM EST, 3 hours 11 minutes earlier.

Area forecast discussion, Oct 29, 9:49 AM EST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
1049 AM EDT Sat Oct 29 2016

.UPDATE...
Issued at 1049 AM EDT SAT OCT 29 2016

Freshened up the hourly temperatures and dew points through early
this afternoon to account for the latest trends in observations.
Otherwise, the forecast remains on track.

UPDATE Issued at 745 AM EDT SAT OCT 29 2016

...Record High Temperatures Expected at Jackson and London
Today...

Hourly temperatures were freshened up a bit based on recent
observations. However, this led to no substantial changes at this
time. Warm air advection as high pressure begins to depart should
lead to a large diurnal range today for valley locations. Record
high temperatures are likely today at both JKL and LOZ.

&&

.SHORT TERM...(Today through Sunday)
Issued at 342 AM EDT SAT OCT 29 2016

Early this morning, an upper level ridge extended from Northern
Mexico and the Southern Plains northeast into the Lower OH Valley
region. A shortwave trough was moving through Ontario to the
Northern Great Lakes while another shortwave trough was moving
through the Rockies and another moving through the Canadian Plains.
At the sfc, high pressure was centered over Southeast VA and
northeast NC. This high and associated light winds and mostly
clear to clear skies have allowed eastern valley locations to drop
into the low to mid 40s while temperatures on ridgetops are
generally in the 50s although the KY Mesonet site in the Flatwoods
area of SW Pike County at 2770 feet is currently in the thermal
belt with a temp of 63 and rh of 38 percent.

Upper level ridging is expected to generally remain in place
across much of the Southern CONUS through tonight. Meanwhile the
shortwave moving through the Northern Rockies is expected to begin
to interact with the shortwave trough moving from the Canadian
Plains to Ontario and the Great Lakes Region. The resulting trough
will move into the Western Great Lakes tonight, pass north of the
area and reach the Northeastern US at the end of the period. This
will push a weak cold front into the Ohio Valley region on Sunday,
but is should become increasingly ill defined by the end of the
period. Also, the system will be lacking deep moisture this far to
the south with only weak forcing. Some sprinkles may occur over
parts of Northeastern KY as the front nears, but increasing clouds
should be the main affect.

Above normal temperatures will continue. Ahead of the approaching
front, warm air advection, plenty of sunshine, and low soil
moisture values resulting from the dry past couple of months
should support temperatures reaching the lower 80s in most
locations outside of the highest terrain. The record high of 80
set in 1991 at JKL and the record high of 80 at LOZ will both
likely be broken. For max T have opted to go warmer than guidance
given the dry ground. Winds will also become a bit gusty around
noon or shortly after as the nocturnal inversion breaks and some
higher momentum is mixed down.

Southeastern valley locations should manage to decouple tonight
with some lower 50s possible. A couple of readings in the upper
40s will be possible. On Sunday, above normal temperatures will
continue with widespread upper 70S to lower 80s.

.LONG TERM...(Sunday night through Friday)
Issued at 339 AM EDT SAT OCT 29 2016

...Record warmth possible Tuesday and Wednesday...

Models are in good agreement through most of the work week as an
upper level ridge remains positioned over the Southeastern CONUS.
This ridge, along with southwesterly flow, will allow for
potentially record breaking warmth into mid-week. Highs Monday
through Wednesday will be in the upper 70s and low 80s. Tuesday will
be the warmest day of the period with highs forecasted in the 80 to
83 degree range area wide. These values could break the all time
November high temperature record, which is 82 degrees for the
Jackson Weather Office.

Beginning Thursday, model solutions become a bit messy as they try
to resolve a northern stream trough and its interaction with a
closed low over the four corners region. Additionally, this system
will have to fight against a high block in the northern Gulf of
Mexico as it moves towards Kentucky. Both the 00Z ECMWF and GFS
bring the trof axis and surface cold front through the area Thursday
afternoon and evening. The GFS model is stronger with the
front/precip and much deeper with the trof itself, whereas the ECMWF
shears out the front and keeps the trof axis passing to our north,
limiting the precipitation potential. Given these disparities,
decided to stick with the superblend pops for this system which
allow for a slight chance of showers Thursday afternoon through
Friday afternoon. Though, the best chance for any showers will
likely be constrained to Thursday afternoon/evening. Once the front
is through the region, winds turn to the north, ushering in cooler
and drier air. Temperatures are still expected to be slightly above
normal, in the mid and upper 60s, heading into the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
ISSUED AT 748 AM EDT SAT OCT 29 2016

Primarily VFR conditions will prevail through the period, as high
pressure to the southeast begins to depart late. A bit of MVFR or
IFR valley fog is possible in a few river valleys through 13Z,
but this will not affect TAF sites. Light winds will pick up out
of the southwest by 17 to 18Z, with a few gusts in the 15-20 kt
range as a cold front begins to approach. Winds should slacken
again during the 22Z to 03Z period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GEOGERIAN
SHORT TERM...JP
LONG TERM...JVM
AVIATION...JP
Hazardous weather outlook, Oct 29, 8:56 AM EST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
956 AM EDT SAT OCT 29 2016

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-301100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
956 AM EDT SAT OCT 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GEOGERIAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Bell

When
October 29, 1:00 PM EST to 5:00 PM EST
Where
Bell forecast zone
Deaths
0 direct, 1 indirect
Reported by
Broadcast Media
Coordinates
36.731, -83.674 (the zone’s center; the record gives no point)

A volunteer firefighter was injured battling a brushfire in Bell County near Beverly. He suffered head and arm injuries when a tree limb fell and struck him along with the fire apparatus he was on. He later passed away on November 17, 2016 after being hospitalized at Pikeville Medical Center.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Wildfire, Bell2016-11-1744MaleHeavy Equipment/ConstructionIndirect

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661928.